How to recognize prolonged QT causes
Combination of risperidone, haloperidol and levofloxacin may have put a patient with psychiatric illness and seizures at high risk for prolonged QT
Article updated July 26, 2017
You arrive to the emergency department and unload a patient who went into sudden cardiac arrest during transport to the hospital. The patient is wheeled to the cardiac arrest room where the resuscitation attempt is continued.
You report this is a 42-year-old male patient who resides at a long-term care center with a history of schizophrenia, diabetes and pneumonia that is being treated with risperidone, metformin and levofloxacin. About 2 hours prior, he had a tonic-clonic seizure lasting about one minute and the staff administered haloperidal and called 911.
He was conscious upon arrival and had a 12-lead EKG showing a normal sinus rhythm with a wide QT interval. During transport the patient lost all vital signs and the monitor showed polymorphic ventricular tachycardia. One unsynchronized defibrillation was administered at 200J resulting in asystole.
Several rounds of epinephrine were administered prior to arrival in the emergency department, but resulted in no improvement. Approximately 15 minutes after arrival, the patient is pronounced dead.
The emergency physician commends you and your partner's effort and quality of care, and explains the tell-tale signs of death in this patient's original EKG. The EKG Club experts created this case for these learning objectives:
Basic: Understand the clinical importance of measuring segments and intervals.
Intermediate: Identify EKG features that could predispose a patient to impending lethal arrhythmias.
Advanced: Recognize potential cardiotoxic effects of commonly encountered prescribed medications
The chief complaint of seizure automatically involves a differential diagnosis of syncope. Cardiac arrhythmias are one of the many etiologies for episodes of seizure and syncope. The crew accurately assessed the importance of acquiring an EKG to evaluate this possibility.
Awareness of the therapeutic benefits and side effects for common medications is important knowledge for paramedic providers. Most notably in this case, the initial EKG showed a prolongation of the QT interval with an unknown baseline status.
What causes prolongation of the QT? Long QT Syndrome certainly comes to mind, as do electrolyte imbalance, sodium and potassium channel blockers, and neurological disease.
High in our index of suspicion for this patient is the cocktail of medications administered. Risperidone, haloperidol and levofloxacin are each potential causes of prolonged QT and a prudent paramedic would consider the distinct possibility that these in combination could be dangerous for the patient.
There are no QT shortening treatments that can be provided in the prehospital environment. Symptomatically treating the patient and close monitoring are essential.
It was unfortunate that this patient did not recover and was unable to be resuscitated. During the postmortem exam it may be possible to determine if he had been overmedicated. Recognizing the polymorphic ventricular tachycardia that can result from prolonged QT intervals will give the patient the best chance, and avoiding additional QT-prolonging medications, such as amiodarone, is critical.